Tornadoes · United States · Mississippi · 2021

EF1 tornado, Belpine to Johns, Mississippi, May 4, 2021

From Belpine to Johns, this EF1 tornado ran 9.7 miles across Rankin County on May 4, 2021, touching down at 9:01 AM CDT and reaching 75 yards wide. It killed nobody, and did $35,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 4, 2021
Touchdown
9:01 AM CDT (14:01 UTC)
Lifted
9:31 AM CDT (14:31 UTC)
On the ground
30 minutes
Path length
9.7 miles (15.6 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$35,000
County
Rankin County
Touchdown point
32.052, -90.049
Lift-off point
32.090, -89.890
Record number
2105040801-01

The damage survey

13 damage points were recorded along this path by NWS JAN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • Large branches broken & shingle damage.
  • Large branches broken. Power pole snapped from weight of large branch falling on power line.
  • One tree uprooted near Hwy 49 & many large branches broken
  • Multiple trees uprooted & large limbs snapped

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An outbreak of severe thunderstorms occurred on May 4th. An initial round of supercell thunderstorms that morning brought several brief tornadoes to the area along with a few instances of damaging winds. The main round of storms occurred during the afternoon in the form of an intense line of storms. Widespread wind damage occurred with embedded swaths of significant damaging winds up to 80 mph. This resulted in numerous downed trees, power lines and infrastructure damage. Seven tornadoes also occurred within the squall line.

This supercell tornado developed in southern Rankin County along the Rankin and Simpson County Line. The tornado touched down along Myers Road as a low end EF1 with winds around 90mph. Tree damage was observed with uprooting and snapping occurring in this region. The tornado then crossed Highway 49 and went into the Piney Woods School area, where high end EF0 damage around 70-85mph occurred. Some shingles were damaged to a home and tree damage continued. The tornado began a slight eastward turn before Clara Foote Road and St. Johns Road. The tornado remained similar intensity in this region before turning back northeast and causing minor damage to a shed outbuilding and small branches broken in the Cato area. The tornado lifted around Cato Road. The maximum estimated winds were 90 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

42 minutes of warning. NWS JAN issued a tornado warning for this county at 13:19 UTC, 42 minutes before the tornado touched down, in force until 14:15 UTC.

Issued (UTC)ExpiredProductOffice
12:58 UTC14:00 UTCSevere Thunderstorm WarningJAN
13:19 UTC14:15 UTCTornado WarningJAN
14:00 UTC00:59 UTCFlash Flood WatchJAN
14:06 UTC15:00 UTCTornado WarningJAN
14:20 UTC21:00 UTCTornado WatchJAN
17:07 UTC17:45 UTCSevere Thunderstorm WarningJAN
18:19 UTC19:00 UTCSevere Thunderstorm WarningJAN
18:31 UTC19:15 UTCSevere Thunderstorm WarningJAN
18:52 UTC19:15 UTCTornado WarningJAN
19:09 UTC20:15 UTCSevere Thunderstorm WarningJAN
19:12 UTC20:45 UTCSevere Thunderstorm WarningJAN
19:35 UTC20:00 UTCTornado WarningJAN
19:53 UTC20:11 UTCTornado WarningJAN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at May 4, 6:30 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 4, 6:30 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
630 AM CDT Tue May 4 2021

...SEVERE STORMS LIKELY TODAY...

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
Flight categories will continue to waver from VFR to IFR status
through the period, mainly due to low ceilings across the region.
Convection will continue to increase in coverage across the area
through the mid and late morning hours, with a squall line of
severe storms affecting most TAF sites from midday through early
evening as it pushes east through the area. Damaging wind gusts up
to 70 mph, hail up to golf ball size, and tornadoes will be
possible with these storms. Heavy rain will also result in
visibilities falling to a mix of MVFR/IFR categories as well.
While convection exits early this evening, low stratus will
continue to plague most sites into tonight, with some small rain
chances possibly lingering into early Wednesday morning. Winds
today will be breezy from the southwest between 10-15 knots,
gusting to between 20-25 knots at times. Of course, winds will be
more gusty around convection. /19/

&&

.DISCUSSION...
Today and Tonight: A strong storm system shifting east through
the region from late this morning through the afternoon, will
bring severe storms to much of the forecast area today. Damaging
wind gusts up to 70 mph, hail up to the size of golf balls, and
tornadoes will all be possible. In addition to this, heavy
rainfall rates could result in flash flooding across portions of
the CWA. Particularly across southeast portions of the CWA, where
2-4 inches of rain in a short amount of time are possible, with
some locally higher amounts not out of the question. Much of this
will fall across areas that have recently been affected by heavy
rainfall. As a result, I'll hoist a "Flash Flood Watch" for a
portion of the area today.

A trough swinging east into and through the region today, will
likewise send a cold front east into and through the CWA through the
course of today and into tonight.  An abundance of deep moisture and
instability will reside across the area as we warm into the 80s
today. This, coupled with increased low and mid-level flow over the
region, sufficient enough deep-layer wind shear, and steep lapse
rates, will all set the stage for this severe weather and
heavy rain potential across the CWA.

As we move into tonight, convection will come to an end over the CWA
as the squall line moves east into Alabama.  Clouds will linger
across much of the forecast area during the overnight hours.
Slightly cooler drier air will also begin advection southeast into
the CWA through the night.  As day break rolls around Wednesday
morning, lows will range from the middle 50s to the middle 60s.
/19/

Wednesday through Monday: Come Wednesday morning the cold front will
be across our southeast zones along with a chance of rain. Broad
upper level troughing will remain over our region and a >1020mb high
will be centered over the central Plains. This surface high will
spread east through the day and help push the cold front south of
our CWA and bring an end to rain chances by mid afternoon. Cooler
and drier air will filter into our region in the wake of the cold
front. This will lead to high temperatures from the lower 70s north
to the upper 70s south. Our normal highs run in the lower 80s. Under
mostly clear skies and a light north wind Wednesday night,
temperatures will bottom out several degrees cooler than normal in
the low to mid 50s at most locations. Our normal lows run in the
upper 50s to near 60F. Cooler than normal temperatures and dry
weather will last through Friday night although a warming trend is
expected. Saturday our flow aloft will become zonal while our low
level flow increases out of the southwest. This will lead to
moisture increasing over our CWA from the west. There are some
differences in the models but a surface low shifting east across the
mid Mississippi river valley Saturday night and Sunday will drop a
weak cold front towards our CWA. Although the cold front looks to
stall north of our CWA Sunday, daytime heating of our moist airmass
is expected to result in isolated to scattered convection across our
area Sunday and Monday. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  58  76  54 / 100  46   5   0
Meridian      83  61  77  54 / 100  69  12   2
Vicksburg     81  58  76  55 /  95  28   2   0
Hattiesburg   84  64  79  57 /  98  74  31   6
Natchez       83  58  76  56 / 100  35   5   0
Greenville    79  57  74  54 /  87  15   0   0
Greenwood     80  57  75  53 /  98  30   1   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through this evening for MSZ048>052-054>058-
     061>066-072>074.

LA...None.
AR...None.

&&

19
Hazardous weather outlook, May 4, 4:29 AM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
429 AM CDT Tue May 4 2021

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>028-034>036-040-041-
042100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Washington-Humphreys-Holmes-Issaquena-Sharkey-
429 AM CDT Tue May 4 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight...

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today

Today, severe thunderstorms capable of producing damaging winds
up to 70 mph and hail up to golf ball size are likely.  Tornadoes
are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

LAZ023>026-MSZ029>033-037>039-042>048-053-059-060-042100-
Franklin LA-Catahoula-Tensas-Concordia-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-
Neshoba-Kemper-Warren-Hinds-Claiborne-Jefferson-Adams-
429 AM CDT Tue May 4 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight...

FLOODING
THREAT...Limited
TIMING...Today through Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today

Today, localized flash flooding is possible, particularly in low
lying and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Today, severe thunderstorms capable of producing damaging winds
up to 70 mph and hail up to golf ball size are likely.  Tornadoes
are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ049>052-054>058-061>066-072>074-042100-
Rankin-Scott-Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
429 AM CDT Tue May 4 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.

.DAY ONE...Today and Tonight...

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today

Today, areas of flash flooding likely and some roads could be
flooded or closed. Some structures may be potentially threatened
by high water. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Today, severe thunderstorms capable of producing damaging winds
up to 70 mph and hail up to golf ball size are likely.  Tornadoes
are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, May 4, 7:28 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
728 AM CDT Tue May 4 2021

MSZ030-041300-
Clay MS-
728 AM CDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLAY COUNTY THROUGH
800 AM CDT...

At 728 AM CDT, Meteorologists were tracking a strong thunderstorm
near Pala Alto, or 8 miles east of Montpelier, moving northeast at 40
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Montpelier, Pala Alto and Griffith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3358 8891 3372 8900 3381 8883 3381 8872
      3368 8872 3368 8857
TIME...MOT...LOC 1228Z 245DEG 33KT 3372 8881

DL
Local storm report, May 4, 8:44 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
844 AM CDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HAIL             4 ENE CLEAR BRANCH      32.09N 90.13W
05/04/2021  E0.70 INCH       RANKIN             MS   FIRE DEPT/RESCUE

            DIME SIZED HAIL REPORTED NEAR HWY 469 AND E
            MOUNTAIN CREEK ROAD.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 12:00Z

2.0 hours before the tornado, 30 km from the path. May 4, 2021.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2428 joules per kilogram, CIN -6, lifted condensation level 646 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 170 square meters per square second, 0 to 6 km bulk shear 35 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2428 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
2431 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
2.8
Supercell composite
13.2
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

Jackson, MS (KJAN), 00:00Z

10.0 hours after it, 30 km from the path. May 5, 2021.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN -517, lifted condensation level 1368 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2021-05-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 262 square meters per square second, 0 to 6 km bulk shear 58 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-517 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

The surface observations

Jackson/Thompson (JAN), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
12:05 UTC210° 8 kt1010.5
12:10 UTC180° 7 kt1010.5
12:15 UTC190° 8 kt1010.5
12:19 UTC7771180° 8 kt1010.5VCTS
12:20 UTC180° 8 kt1010.2
12:25 UTC170° 9 kt1010.2
12:30 UTC170° 9 kt1010.2
12:31 UTC7872180° 8 kt1010.2
12:35 UTC180° 10 kt1010.2
12:40 UTC190° 8 kt1010.8
12:45 UTC190° 8 kt1010.5
12:50 UTC190° 7 kt1010.8
12:54 UTC7772190° 6 kt1010.8
12:55 UTC190° 5 kt1010.8
13:00 UTC180° 5 kt1010.8
13:02 UTC7772190° 5 kt1010.8VCTS
13:05 UTC190° 8 kt1010.8
13:10 UTC180° 7 kt1011.2
13:15 UTC180° 7 kt1010.8
13:17 UTC7772180° 7 kt1010.5
13:20 UTC180° 5 kt1010.5
13:25 UTC190° 5 kt1010.8
13:26 UTC7772180° 7 kt1010.8
13:30 UTC190° 7 kt1011.2
13:33 UTC7772180° 8 kt1010.8VCTS
13:35 UTC180° 8 kt1010.8
13:40 UTC180° 5 kt1010.8
13:45 UTC190° 8 kt1011.2
13:49 UTC7769.8200° 8 kt1011.2-RA
13:50 UTC200° 7 kt1011.2-RA
13:54 UTC7771230° 9 kt1011.5-RA
13:55 UTC230° 11 kt1011.5-RA
14:00 UTC210° 11 kt1011.5RA
14:02 UTC7566220° 9 kt1011.5VCTS RA
14:05 UTC200° 14 kt1011.5RA
14:07 UTC7465200° 12 kt201011.5-TSRA
14:10 UTC200° 9 kt1011.5-RA BR
14:15 UTC180° 7 kt1011.2BR
14:20 UTC190° 7 kt1011.2BR
14:25 UTC190° 10 kt1011.2BR
14:30 UTC190° 8 kt1011.2BR
14:35 UTC180° 9 kt141011.2
14:38 UTC7667180° 11 kt1011.2VCTS
14:40 UTC170° 11 kt1011.5
14:45 UTC180° 7 kt1011.5-RA
14:50 UTC170° 9 kt1011.2-RA
14:54 UTC7366170° 8 kt1011.2-RA
14:55 UTC160° 7 kt1011.2-RA
15:00 UTC140° 5 kt1011.2-RA
15:05 UTC160° 5 kt1011.2
15:10 UTC160° 9 kt1011.2
15:15 UTC140° 9 kt1011.2
15:20 UTC150° 8 kt1010.8
15:25 UTC140° 9 kt1010.8
15:30 UTC150° 8 kt1010.8
15:35 UTC160° 8 kt1010.8
15:40 UTC140° 7 kt1010.8
15:45 UTC160° 7 kt1010.8
15:50 UTC190° 7 kt1010.8
15:54 UTC8070190° 8 kt1010.8
15:55 UTC180° 7 kt1010.8
16:00 UTC170° 5 kt1010.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jackson/Brandon,MS radar (KDGX), 23 km away, was scanning. The volume nearest the touchdown began at 13:57 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
13:05 UTCHAIL 1.251 Nne Crystal SpringsCopiah, MSHALF DOLLAR SIZED HAIL REPORTED NEAR CRYSTAL SPRINGS.
13:32 UTCHAIL 0.74 Ene Clear BranchRankin, MSDIME SIZED HAIL REPORTED NEAR HWY 469 AND E MOUNTAIN CREEK ROAD.
14:01 UTCTORNADO3 S StarRankin, MSTHE TORNADO DEVELOPED IN SOUTH RANKIN COUNTY, A FEW MILES SOUTHEAST OF STAR. AS THE STORM MOVED EAST NORTHEAST, IT PASSED OVER HIGHWAY 49 AND THROUGH THE PINEY WOODS CAMPUS SNAPPING AND DOWNING TREES. SHINGLES WERE BLOWN
14:01 UTCTORNADO3 S StarRankin, MSTHIS SUPERCELL TORNADO DEVELOPED IN SOUTHERN RANKIN COUNTY ALONG THE RANKIN AND SIMPSON COUNTY LINE. THE TORNADO TOUCHED DOWN ALONG MYERS ROAD AS A LOW END EF1 WITH WINDS AROUND 90MPH. TREE DAMAGE WAS OBSERVED WITH UPROO
14:05 UTCTSTM WND DMG3 S StarRankin, MSTREES DOWN NEAR THE INTERSECTION OF MYERS ROAD AND NORTH STAR-BRAXTON ROAD. POSSIBLE TORNADO.
14:08 UTCTSTM WND DMG3 S StarRankin, MSLARGE TREE UPROOTED AND SEVERAL BRANCHES WERE SNAPPED NEAR A HOME ON MYERS ROAD. REPORTED VIA SOCIAL MEDIA.
14:11 UTCTORNADO1 W Piney WoodsRankin, MSTORNADO CROSSING HWY 49 AND MOVING N AND NE OF THE PINEY WOODS CAMPUS.
14:12 UTCTORNADO1 Se StarRankin, MSTORNADO REPORTED BY PERSON DRIVING DOWN HWY 49 NEAR THE RANKIN/SIMPSON COUNTY LINE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of May 4, 2021

38 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 42:09 AM CDTEF0Greene, AR2.2100$25,000
May 42:55 AM CDTEF0Pemiscot, MO2.790$50,000
May 43:19 AM CDTEF1Mississippi, MO3.7400$85,000
May 43:23 AM CDTEF1Obion, TN2.650$225,000
May 43:31 AM CDTEF1Hickman, KY5.3100$350,000
May 43:33 AM CDTEF2Fulton, KY6.1150$310,000
May 43:55 AM CDTEF1Graves, KY4.7125$165,000
May 43:59 AM CDTEF1Graves, KY0.5100$15,000
May 44:35 AM CDTEF0Benton, TN3.180$75,000
May 45:12 AM CDTEF0Christian, KY2.675$45,000
May 45:54 AM CDTEF0Cheatham, TN4.9100$15,000
May 45:56 AM CDTEF0Robertson, TN1.825$10,000
May 46:01 AM CDTEF0Robertson, TN2.2200$25,000
May 46:02 AM CDTEF0Robertson, TN9.450$15,000
May 46:03 AM CDTEF0Davidson, TN6.4200$15,000
May 46:10 AM CDTEF0Sumner, TN0.725$10,000
May 46:21 AM CDTEF0Sumner, TN3.950$25,000
May 46:31 AM CDTEF0Sumner, TN6.950$15,000
May 46:38 AM CDTEF0Sumner, TN5.0200$25,000
May 46:54 AM CDTEF0Trousdale, TN3.350$15,000
May 46:56 AM CDTEF0Macon, TN1.925$10,000
May 47:20 AM CDTEF0DeKalb, TN1.025$15,000
May 47:43 AM CDTEF0DeKalb, TN4.8200$25,000
May 48:07 AM CDTEF0White, TN1.150$15,000
May 49:44 AM CDTEF0Jackson, AL0.650
May 41:21 PM EDTEF0Lumpkin, GA4.7350$150,000
May 41:13 PM CDTEF0Richland Parish, LA8.6700$75,000
May 42:51 PM EDTEF1Elk, PA0.6125
May 41:59 PM CDTEF1Madison Parish, LA to MS17.7600$255,000
May 42:22 PM CDTEF0Yazoo, MS9.2250$25,000
May 42:24 PM CDTEF1Hinds, MS30.7880$855,000
May 43:06 PM CDTEF1Leake, MS15.01,050$100,000
May 44:23 PM EDTEF1Fairfield, SC3.9300
May 43:43 PM CDTEF1Newton, MS5.5400$25,000
May 44:08 PM CDTEF1Lauderdale, MS3.5450$55,000
May 45:19 PM CDTEF0Perry, AL24.8620
May 46:17 PM CDTEF1Autauga, AL10.6330
May 46:46 PM CDTEF0Macon, AL2.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.